Colorado, 2010Avalanche in Colorado, January 6, 2010
January 6, 2010 · NWS GJT · 1 event in 1 county or zone
Early January snowfall overloaded an underlying weak snow surface, causing a deadly avalanche to occur just outside of Vail Mountains Ski Area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Early January snowfall overloaded an underlying weak snow surface, causing a deadly avalanche to occur just outside of Vail Mountains Ski Area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 6, 4:18 AM MST, 7 hours 42 minutes earlier.
Area forecast discussion, Jan 6, 4:18 AM MST, 7 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
418 AM MST WED JAN 6 2010
.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...
A COLD ARCTIC SYSTEM WILL BRUSH THE FORECAST AREA AS IT DROPS INTO
THE CENTRAL U.S. TODAY. SATELLITE IMAGERY INDICATES THAT ONE
WIGGLE IN THE NORTHWEST FLOW PASSED OVER THE AREA LATE LAST
NIGHT/EARLY THIS MORNING RESULTING IN SNOW OVER THE FAVORED NORTHERN
MOUNTAINS. CRAIG AND HAYDEN ALSO SAW A PERIOD OF SNOW...BUT
IT DID NOT LAST TOO LONG THERE. SNOW ALSO FAILED TO MATERIALIZE AT
ASPEN OR MEEKER SO HAVE LEFT THE CURRENT ADVISORY FOR THE NORTHERN
MOUNTAINS AND THE STEAMBOAT AREA...DECIDING AGAINST EXPANDING IT TO
INCLUDE THE CENTRAL MOUNTAINS OR OTHER NORTHERN VALLEYS.
THE ADVISORY IS ON TRACK AS SNOW WILL PICK UP AGAIN OVER THE
NORTHEAST CORNER AS THE MAIN SYSTEM APPROACHES. AN ASSOCIATED COLD
FRONT WILL MOVE INTO THE NORTH DURING THE DAY...BEFORE STALLING ALONG
THE TAVAPUTS AND FLATTOPS. COLD AIR WILL THEN GRADUALLY FILTER ACROSS
THE REMAINDER OF THE FORECAST AREA THROUGH THIS EVENING. EXPECT THE
HEAVIEST SNOWFALL TO DEVELOP THIS AFTERNOON OVER THE NORTH JUST
AHEAD OF THE COLD FRONT. BUT IT WILL BE RATHER SHORT-LIVED...
DIMINISHING QUICKLY THIS EVENING AS DRIER AIR MOVES IN BEHIND THE
FRONT. MODEL QPF/SNOW ACCUMULATIONS KEEP AMOUNTS LIGHT WEST OF
STEAMBOAT...AND SOUTH OF THE FLATTOPS...SINCE MOST ENERGY AND
MOISTURE REMAIN WELL EAST OF THE CONTINENTAL DIVIDE.
BY LATE TONIGHT...ACTIVITY WILL HAVE DIMINISHED WITH JUST SOME
LINGERING SHOWERS OVER THE DIVIDE AREA. VERY COLD TEMPERATURES ARE
EXPECTED BY MORNING AS THE COLD AIR SPREADS ACROSS THE FORECAST AREA.
THE COLD NORTHWEST FLOW WILL REMAIN OVER THE AREA THURSDAY AND
THURSDAY NIGHT. ANOTHER WEAK DISTURBANCE EMBEDDED IN THE NORTHWEST
FLOW WILL BRUSH THE SOUTHWEST CORNER OF THE FORECAST AREA LATE
THURSDAY/THURSDAY NIGHT. NOT MUCH IS EXPECTED OVER OUR AREA EXCEPT
SOME CLOUDS MAINLY OVER THE SOUTHWEST THURSDAY AFTERNOON AND EVENING.
THIS WAVE WILL TRACK TOO FAR TO THE SOUTHWEST TO BRING ANY SNOW. BY
LATE THURSDAY NIGHT EVEN THE FAR SOUTH AFFECTED BY THIS DISTURBANCE
WILL SEE ENOUGH CLEARING FOR GOOD RADIATIONAL COOLING. THEREFORE
A COLD NIGHT WILL BE IN STORE WITH TEMPERATURES DROPPING BELOW ZERO
DEGREES FAHRENHEIT ACROSS MUCH OF THE AREA. VALLEY INVERSIONS WILL
AGAIN RE-INTENSIFY...WITH THE FAR WESTERN VALLEYS REMAINING IN THE
DEEP FREEZE.
.LONG TERM...FRIDAY THROUGH TUESDAY...
MODELS WERE CONSISTENT IN DEPICTING DRY NORTHERLY FLOW ON FRIDAY WITH
A TRANSIENT RIDGE AXIS MOVING OVER THE AREA SATURDAY. CONSEQUENTLY...
CONTINUED DRY FORECAST ACROSS THE CWFA. STRONG VALLEY INVERSIONS
WILL KEEP TEMPERATURES BELOW NORMAL AND WELL BELOW GUIDANCE.
HOWEVER...INTRODUCED SOME WARMING AT MIDSLOPES TO ACCOUNT FOR WAA
UNDER THE RIDGE ON SATURDAY. MORNING LOWS WILL MODERATE AT THE END
OF THE WEEK...BUT WILL NONETHELESS REMAIN RELATIVELY COLD.
EC AND GFS WERE IN RELATIVELY GOOD AGREEMENT WITH PACIFIC TROF
UNDERCUTTING THE RIDGE WHILE FILLING AND MOVING SOUTHWEST OF THE
FORECAST AREA ON SUNDAY. COL FORMS OVER THE REGION BETWEEN THE
SOUTHWEST LOW AND THE NORTHWEST FLOW TO THE NORTH. LIGHT LIFT
ASSOCIATED WITH THIS FEATURE AND OTHER SUBTLETIES RESPONSIBLE FOR
DIFFERING QPF OUTPUT BETWEEN THE MEDIUM RANGE MODELS. EC FAVORED
SOME LIGHT PCPN OVER THE SOUTH WHILE GFS FAVORS THE NORTH. GIVEN
UNCERTAINTY...BLENDED SOLUTIONS AND KEPT POPS LOW AND WILL ALLOW
LATER SHIFTS TO ADJUST AS SOLUTION CLARIFIES.
THE RIDGE REBOUNDS AND APPEARS TO DOMINATE INTO NEXT WEEK. THE
EC IS FAVORED FOR NEXT WEEK...WITH THE RIDGE WEAKER IN THE GFS.
CLIMATOLOGY ALSO FAVORS WESTERN U.S. RIDGING IN JANUARY. THIS WILL
LIKELY KEEP THE VALLEYS COLDER THEN NORMAL...WITH MOUNTAIN SNOW
CRUSTING ESPECIALLY ON SOUTH AND WEST FACING SLOPES.
&&
.AVIATION...
EXPECT WIDESPREAD MOUNTAIN OBSCURATIONS IN SNOW OVER AREAS NORTHEAST
OF A KGUC-KGJT-KVEL LINE THROUGH THIS EVENING. IFR CIGS AND VSBY IN
SNOW WILL BE COMMON WITHIN THE AREA OUTLINED. SNOW WILL BECOME
SCATTERED LATE TONIGHT...MAINLY IMPACTING THE MOUNTAINS ALONG THE
CONTINENTAL DIVIDE. MEANWHILE...THE LOWER VALLEYS INCLUDING KGJT...
KCNY AND KVEL WILL CONTINUE TO SEE MVFR VSBY IN LIGHT FOG THIS
MORNING AND AGAIN AFTER 02Z THIS EVENING. ELSEWHERE...VFR CONDITIONS
WILL BE THE RULE OVER THE NEXT 24 HOURS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY UNTIL 9 PM MST THIS EVENING
FOR COZ004-005-013.
UT...NONE.
SHORT TERM...EH
LONG TERM....NL/JOE
AVIATION.....NLHazardous weather outlook, Jan 6, 5:45 AM MST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST WED JAN 6 2010
COZ001>014-017>023-UTZ022>025-027>029-071300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST WED JAN 6 2010
...WINTER WEATHER ADVISORY FOR THE NORTHERN COLORADO MOUNTAINS AND
THE STEAMBOAT SPRINGS AREA INTO THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SNOW IS EXPECTED OVER THE NORTHERN AND CENTRAL MOUNTAINS AND IN THE
NORTHERN VALLEYS AS A COLD FRONT MOVES INTO THE AREA FROM THE
NORTHEAST. STEAMBOAT SPRINGS AND THE MOUNTAINS NEARBY WILL SEE THE
MOST SNOW. A CHANCE OF SNOW IS EXPECTED OVER MUCH OF THE REMAINING
AREA...WITH THE FAR SOUTHERN AND WESTERN PORTIONS REMAINING DRY. IN
ADDITION...GUSTY WINDS OVER THE HIGHER PEAKS AND RIDGES ALONG THE
CONTINENTAL DIVIDE WILL PRODUCE BLOWING AND DRIFTING SNOW. SNOWFALL
WILL DIMINISH LATE THIS EVENING...WITH VERY COLD TEMPERATURES
OVERNIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A VERY COLD AIR MASS WILL HAVE MOVED OVER WESTERN COLORADO AND
EASTERN UTAH BY EARLY THURSDAY. TEMPERATURES ARE EXPECTED TO
FALL BELOW ZERO DEGREES FAHRENHEIT OVER MUCH OF THE AREA THURSDAY
NIGHT. TEMPERATURES WILL GRADUALLY MODIFY INTO EARLY NEXT WEEK.
THE NEXT CHANCE OF MOUNTAIN SNOW WILL DEVELOP ON SUNDAY.
.SPOTTER INFORMATION STATEMENT
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...ALTHOUGH
SNOWFALL ACCUMULATION REPORTS WOULD BE APPRECIATED.
TGJT
In the hours before
Local storm report, Jan 6, 8:51 AM MST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
851 AM MST WED JAN 06 2010
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0815 AM SNOW 13 SE STEAMBOAT SPRINGS 40.34N 106.65W
01/06/2010 E4.0 INCH ROUTT CO DEPT OF HIGHWAYS
CURRENTLY SNOWING WITH BLOWING SNOW.
&&
EVENT NUMBER GJT1000004
PRINGLEAvalanche, Gore and Elk Mountains/Central Mountain Valleys
- When
- January 6, 12:00 PM MST to 12:05 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
A snowboarder was assumed to have exited Vail Ski Area in Blue Sky Basin, where he proceeded toward the Miller Cliffs on Battle Mountain. While attempting to snowboard outside of ski area boundaries, he triggered 2 small avalanches that came together and carried him roughly 100 feet downhill. He was carried into a stand of trees where he was partially buried head-first and suffocated under 3 feet of snow. The snowboarder was alone and was not recovered until nearly a week later on January 14. Therefore, the time of this accident is estimated.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Extreme Cold in Nebraska, January 6 to 8, 20102 deaths · 90 events
- Winter Weather in Missouri, January 6 to 7, 20101 death · 3 injured · 11 events
- Avalanche in Wyoming, January 6, 20101 death · 1 event
- Winter Storm in Iowa, January 6 to 7, 2010$975,000 · 39 events
- Blizzard and Winter Storm in South Dakota, January 6 to 8, 201048 events
- Winter Storm and Winter Weather in Illinois, January 6 to 7, 20102 injured · 23 events
- Winter Weather in Illinois, January 6 to 7, 20103 injured · 14 events
- Extreme Cold in North Dakota, January 6 to 8, 201036 events
- Strong Wind in Texas, January 6, 2010$50,000 · 1 event
- Extreme Cold in South Dakota, January 6 to 8, 201026 events
- Winter Storm and Extreme Cold in Iowa, January 6 to 8, 201024 events
- Winter Storm in Missouri, January 6 to 7, 201024 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219097.